Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 253, NWS Springfield, MO

July 16, 2004Greene County, Polk County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 16, 2004, 7:31 AM CDT for Greene County, Polk County, Missouri. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2004, 7:31 AM CDT (12:31 UTC)
Expired
Jul 16, 2004, 8:30 AM CDT
In force
59 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Greene County, MO, Polk County, MO

The radar

The Springfield radar (KSGF), 33 km from the middle of the area, began a volume at 12:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 3:45 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 850 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
850 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
1441 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 161231
SVRSGF
MOC077-167-161330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
731 AM CDT FRI JUL 16 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN SOUTHWEST MISSOURI.
  SOUTHERN POLK COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 830 AM CDT.

* AT 725 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM BOLIVAR TO 6 MILES NORTH OF EVERTON...AND MOVING SOUTHEAST AT
  35 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR WALNUT GROVE BY 735 AM CDT.
  NEAR MORRISVILLE BY 740 AM CDT.
  NEAR WILLARD BY 750 AM CDT.
  NEAR FAIR GROVE BY 805 AM CDT.

THE TOWNS OF ALDRICH...EUDORA...HALF WAY...CAVE SPRINGS...SACVILLE...
BRIGHTON...EBENEZER...GLIDEWELL AND BASSVILLE ARE ALSO IN THE PATH OF
THESE SEVERE THUNDERSTORMS.

DAMAGING WINDS UP TO 60 MPH MPH WERE REPORTED IN CANE HILL WHERE 
LARGE TREE LIMBS GREATER THAN 8 INCHES IN DIAMETER WERE BLOWN DOWN 
WITH THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND 
STAY AWAY FROM WINDOWS

LAT...LON 3772 9361 3728 9361 3729 9308 3765 9321

$$

IZZI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 4:57 AM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 16, 4:57 AM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
457 AM CDT FRI JUL 16 2004

...MESOSCALE CONVECTIVE DISCUSSION...

CONVECTION SOUTHEAST OF KANSAS CITY HAS LOST ITS BOW ECHO STRUCTURE
AND HAS ASSUMED MORE OF A SCATTERED UPDRAFT APPEARANCE ALONG THE
LEADING EDGE OF RESIDUAL COLD POOL.  AREA PROFILERS ARE MEASURING
AROUND 50 KNOTS AT AROUND 300MB NEAR THE STORM COMPLEX.  THESE
UNSEASONABLY HIGH WIND SPEEDS SHOULD RESTRENGTHEN THE COLD POOL
THROUGH VERTICAL MOMENTUM TRANSFER OVER THE NEXT COUPLE OF HOURS.
HENCE...FURTHER DEVELOPMENT OF STRONG TO SEVERE STORMS ARE LIKELY
ACROSS CENTRAL AND SOUTHWEST MISSOURI.  A SEVERE THUNDERSTORM WATCH
REMAINS IN EFFECT UNTIL 900 AM.

CRAMER

.DISCUSSION...
SHORT TERM (TODAY - SUNDAY)...
ACTIVE WEATHER IS IMMINENT FOR TODAY AS A COMPLEX OF STORMS IS
UNDERWAY UP IN THE CORN BELT OF NORTHERN MISSOURI AND SOUTHERN
IOWA.  FORWARD PROPAGATING CORFIDI VECTORS AND THE 850 - 300 MB
THICKNESS PATTERN SUGGESTS THAT THIS COMPLEX WILL PEEL SOUTH
SOUTHEAST OVERNIGHT AND AFFECT MUCH OF EXTREME SOUTHEAST KANSAS AND
THE MISSOURI OZARKS THIS MORNING.

THE TYPICAL SUMMER TIME MOISTURE AXIS IS ALIGNED OVER EASTERN KANSAS
WHICH WILL PROVIDE SUFFICIENT FUEL FOR A LONG LASTING
MCS...ESPECIALLY AFTER THE 925 - 900 MB JET BECOMES MORE ACTIVE.
GIVEN THE DEGREE OF DEEP LAYER SHEAR AND ELEVATED
INSTABILITY...ORGANIZED CONVECTION WITH THE POTENTIAL FOR PRODUCING
SEVERE WIND GUSTS IS LIKELY.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE INTO THE AFTERNOON HOURS
TODAY WITH THE APPROACH OF A COLD FRONT FROM THE NORTH.  THIS SLOW
MOVING BOUNDARY WILL EVENTUALLY CLEAR SOUTHERN MISSOURI LATE TONIGHT
ALLOWING A MORE STABLE AND MUCH DRIER AIRMASS TO SPREAD ACROSS THE
REGION...ULTIMATELY ENDING PRECIPITATION CHANCES.  CLOUDS AND
PRECIPITATION WILL LIMIT TEMPERATURES TODAY SO I LOWERED MAXES INTO
THE LOW AND MID 80S OVER MOST LOCATIONS.

PLEASANT CONDITIONS ARE EXPECTED FOR THE END OF THE WEEKEND WITH LOW
HUMIDITY AND SLIGHTLY COOLER TEMPERATURES.  NO PRECIPITATION IS
EXPECTED FROM SATURDAY THROUGH MUCH OF NEXT WEEK.

LONG TERM (MONDAY - FRIDAY)...
MID RANGE MODELS SUGGEST PERSISTENCE WITH UPPER RIDGE OVER THE
WESTERN CONUS.  THIS LEAVES EXTREME SOUTHEAST KANSAS AND THE
MISSOURI OZARKS UNDER THE INFLUENCE OF STRONG UPPER NORTHWEST FLOW.
THIS WILL KEEP MOISTURE AT BAY FOR THE TIME OF YEAR WHICH WILL
LIKELY KEEP THINGS DRY FOR A FEW DAYS.

A DECENT TEMPERATURE GRADIENT WILL SET UP ACROSS THE CWA WITH
READINGS ANYWHERE FROM 6 TO 9 DEGS WARMER OUT WEST THAN OVER
CENTRAL MISSOURI.  BY THURSDAY NIGHT OR FRIDAY...THE GFS AND ECMWF
SUGGEST THAT A POTENT SHORTWAVE WILL MIGRATE THROUGH THE NORTHWEST
FLOW AND DRAG IN A COLD FRONT.  THIS WILL LIKELY BE OUR ONLY
CHANCES FOR PRECIP NEXT WEEK GIVEN THE UNSEASONABLY DRY AIRMASS.

&&

.AVIATION...
A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS WILL PUSH INTO THE
MISSOURI OZARKS AND SOUTHEAST KANSAS LATER THIS MORNING.  THIS
COMPLEX WILL ULTIMATELY LOWER FLIGHT CONDITIONS AT THE SGF AND JLN
TAFS...ALONG WITH MOST MISSOURI TWEB ROUTES.

THIS ACTIVE WEATHER SHOULD EXIT THE REGION BY LATE TONIGHT AS A COLD
FRONT SWEEPS THROUGH SOUTHERN MISSOURI...BRINGING IN A DRIER
AIRMASS.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

CRAMER
Hazardous weather outlook, Jul 16, 3:28 AM CDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
328 AM CDT FRI JUL 16 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161800-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
328 AM CDT FRI JUL 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS CONTAINING WIND GUSTS IN EXCESS OF 60 MPH AND HAIL
  UP TO THE SIZE OF PENNIES.

  LOCALIZED AREAS OF FLOODING.

  AREAS AFFECTED AND TIMING:

  STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER MUCH OF EXTREME
  SOUTHEAST KANSAS AND THE MISSOURI OZARKS THIS MORNING AND AGAIN
  THIS AFTERNOON.

  DISCUSSION:

  A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS WILL APPROACH EAST
  CENTRAL KANSAS AND WEST CENTRAL MISSOURI EARLY THIS MORNING.
  STRONG INSTABILITY IN CONJUNCTION WITH UNSEASONABLY STRONG WIND
  SPEEDS ALOFT WILL ACT TO INTENSIFY THUNDERSTORMS BEYOND SEVERE
  LIMITS.  GIVEN THE WARM ATMOSPHERE IN PLACE...WIND GUSTS IN EXCESS
  OF 60 MPH WILL BE THE PRIMARY HAZARD WITH THIS ACTIVITY.  A FEW OF
  THE STRONGER STORMS MAY PRODUCE HAIL UP TO THE SIZE OF PENNIES.
  THE GREATEST RISK FOR SEVERE THUNDERSTORMS WILL BE ACROSS AREAS
  ALONG THE KANSAS AND MISSOURI BORDER INCLUDING EXTREME SOUTHEAST
  KANSAS AND FAR WESTERN MISSOURI.

  A FEW OF THESE STORMS WILL HAVE A TENDENCY TO TRAIN OVER THE SAME
  LOCATIONS...INCREASING THE POTENTIAL FOR LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING OVER EXTREME SOUTHEAST
  KANSAS AND FAR WESTERN MISSOURI.  SPOTTER ACTIVATION MAY BE REQUIRED
  AGAIN THIS AFTERNOON OVER THE ENTIRE OUTLOOK AREA.

CRAMER

In the hours before

Special weather statement, Jul 16, 3:50 AM CDT, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
350 AM CDT FRI JUL 16 2004

KSZ073-097-101-MOZ055>057-066>070-077>081-088>096-101>105-161400-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DOUGLAS-GREENE-HICKORY-JASPER-LACLEDE-LAWRENCE-MCDONALD-
MILLER-MORGAN-NEWTON-OZARK-POLK-PULASKI-ST. CLAIR-STONE-TANEY-VERNON-
WEBSTER-WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...JOPLIN...LEBANON...MONETT...
MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...PITTSBURG...
SPRINGFIELD AND STOCKTON.
350 AM CDT FRI JUL 16 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 645...IN EFFECT UNTIL 900 AM CDT FRIDAY MORNING.

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...  IN
MISSOURI:
BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE...
DALLAS...DOUGLAS...GREENE...HICKORY...JASPER...LACLEDE...LAWRENCE...
MCDONALD...MILLER...MORGAN...NEWTON...OZARK...POLK...PULASKI...ST.
CLAIR...STONE...TANEY...VERNON...WEBSTER AND WRIGHT.

IN KANSAS:
BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...FORT SCOTT...
JOPLIN...LEBANON...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE
BEACH...OZARK...PITTSBURG...SPRINGFIELD AND STOCKTON.

COPIOUS AMOUNTS OF MOISTURE...STRONG INSTABILITY...AND UNSEASONABLY
STRONG WIND SPEEDS ALOFT WILL CREATE AN ENVIRONMENT CONDUCIVE FOR
SEVERE THUNDERSTORMS DURING MUCH OF THE MORNING TODAY.  A COMPLEX OF
STRONG TO SEVERE THUNDERSTORMS HAS DEVELOPED NEAR THE KANSAS CITY
AREA...AND WILL PROGRESS SOUTHWARD INTO AREAS OF SOUTHWEST MISSOURI
AND EXTREME SOUTHEAST KANSAS EARLY THIS MORNING.  DAMAGING WIND GUSTS
IN EXCESS OF 80 MPH ALONG WITH HAIL UP TO THE SIZE OF PENNIES CAN BE
EXPECTED WITH THE STRONGEST STORMS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.PERSONS
SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND
LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR THE LATEST SEVERE WEATHER INFORMATION.

&&

CRAMER
Special weather statement, Jul 16, 4:11 AM CDT, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
411 AM CDT FRI JUL 16 2004

KSZ073-097-101-MOZ055>057-066>070-077>081-088>096-101>105-161400-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DOUGLAS-GREENE-HICKORY-JASPER-LACLEDE-LAWRENCE-MCDONALD-
MILLER-MORGAN-NEWTON-OZARK-POLK-PULASKI-ST. CLAIR-STONE-TANEY-VERNON-
WEBSTER-WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...JOPLIN...LEBANON...MONETT...
MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...PITTSBURG...
SPRINGFIELD AND STOCKTON.
411 AM CDT FRI JUL 16 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 645...IN EFFECT UNTIL 900 AM CDT FRIDAY MORNING.

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:
BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE...
DALLAS...DOUGLAS...GREENE...HICKORY...JASPER...LACLEDE...LAWRENCE...
MCDONALD...MILLER...MORGAN...NEWTON...OZARK...POLK...PULASKI...ST.
CLAIR...STONE...TANEY...VERNON...WEBSTER AND WRIGHT.

IN KANSAS:
BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...FORT SCOTT...
JOPLIN...LEBANON...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE
BEACH...OZARK...PITTSBURG...SPRINGFIELD AND STOCKTON.

COPIOUS AMOUNTS OF MOISTURE...STRONG INSTABILITY...AND UNSEASONABLY
STRONG WIND SPEEDS ALOFT WILL CREATE AN ENVIRONMENT CONDUCIVE FOR
SEVERE THUNDERSTORMS DURING MUCH OF THE MORNING TODAY.  A COMPLEX OF
STRONG TO SEVERE THUNDERSTORMS HAS DEVELOPED NEAR THE KANSAS CITY
AREA...AND WILL PROGRESS SOUTHWARD INTO AREAS OF SOUTHWEST MISSOURI
AND EXTREME SOUTHEAST KANSAS EARLY THIS MORNING.  DAMAGING WIND GUSTS
IN EXCESS OF 80 MPH ALONG WITH HAIL UP TO THE SIZE OF PENNIES CAN BE
EXPECTED WITH THE STRONGEST STORMS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.PERSONS
SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND
LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR THE LATEST SEVERE WEATHER INFORMATION.

&&

CRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:31 AM CDTSevere Thunderstorm WarningSGFVernon44 min
Jul 16, 6:35 AM CDTSevere Thunderstorm WarningSGFCedar55 min
Jul 16, 6:53 AM CDTFlash Flood WarningSGFMaries, Phelps6 hr
Jul 16, 7:04 AM CDTFlash Flood WarningSGFDent, Howell, Oregon, Shannon, Texas6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.